Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2018, 5:58 PM MST for Pima County, Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 5:58 PM MST (00:58 UTC)
- Expired
- Aug 12, 2018, 6:50 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:40 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2698 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
351
WUUS55 KTWC 130058
SVRTWC
AZC019-021-130200-
/O.NEW.KTWC.SV.W.0070.180813T0058Z-180813T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
558 PM MST SUN AUG 12 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 700 PM MST.
* At 557 PM MST, a severe thunderstorm was located near Oracle, or
17 miles northeast of Oro Valley, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oro Valley, Marana, Tortolita, Oracle, Casas Adobes, San Manuel,
Campo Bonito, Saddlebrooke, Mount Lemmon/Summerhaven, Dove
Mountain, Catalina State Park, Catalina Foothills, Oracle Junction,
Biosphere 2 and Catalina.
This includes the following highways...
Route 77 between mile markers 75 and 108.
Route 79 between mile markers 92 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3277 11080 3263 11065 3226 11086 3253 11129
TIME...MOT...LOC 0057Z 036DEG 17KT 3263 11080
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
277
WWUS55 KTWC 130122
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
622 PM MST SUN AUG 12 2018
AZC019-021-130200-
/O.CON.KTWC.SV.W.0070.000000T0000Z-180813T0200Z/
Pima-Pinal-
622 PM MST SUN AUG 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR NORTHERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...
At 620 PM MST, a severe thunderstorm was located 12 miles north of
Oro Valley, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oro Valley, Tortolita, Casas Adobes, Saddlebrooke, Oracle Junction,
Biosphere 2, Dove Mountain, Catalina.
This includes the following highways...
Route 77 between mile markers 76 and 97.
Route 79 between mile markers 92 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3234 11099 3253 11129 3270 11095 3251 11075
TIME...MOT...LOC 0120Z 046DEG 18KT 3257 11095
HAIL...1.00IN
WIND...60MPH
$$
Meyer909
WWUS55 KTWC 130150
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
650 PM MST SUN AUG 12 2018
AZC019-021-130158-
/O.CAN.KTWC.SV.W.0070.000000T0000Z-180813T0200Z/
Pima-Pinal-
650 PM MST SUN AUG 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES IS CANCELLED...
The storms which prompted the warning from near Oro Valley
northwestward are below severe limits, and no longer pose an
immediate threat. Therefore, the warning has been cancelled. However
gusty winds to 40 mph and heavy rain are still possible with these
thunderstorms. A Severe Thunderstorm Warning remains in effect south
of the are over portions of Tucson Metro.
LAT...LON 3234 11099 3253 11129 3270 11095 3251 11075
TIME...MOT...LOC 0142Z 036DEG 17KT 3246 11104
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:18 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 1:18 PM MST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 118 PM MST Sun Aug 12 2018 .SYNOPSIS...Monsoon moisture will remain over southern Arizona this week resulting in scattered showers and thunderstorms. Some variation in the number of storms will occur from day to day. Temperatures will generally remain within a few degrees of normal for mid August. && .DISCUSSION... Early afternoon visible satellite imagery indicates mainly mountain cu across the area, with convection mainly confined to areas along the Rim and the White Mtns. Water vapor continues to show drier air working in on the backside of a nearby upper low over New Mexico, which is also reflected in TPW data showing decreasing PW's across southeast Arizona (values ranging from 0.7 inches in the White Mtns to 0.8-0.9 inches in the Chiracahua's). Deeper moisture remained in place around Tucson and points westward where TPW values ranged from 1 to 1.4 inches. Forecast for the remainder of the day remains on track with storms forming on the Rim and quickly diving southwestward into the lower elevations. It'll be a struggle for storms to a)form and b)sustain themselves across far southeast Arizona given rapidly decreasing PW's, but elsewhere there should be sufficient moisture to facilitate storm development and maintenance. How far west the dry air pushes through the day is the big question and it still looks like Tucson will be right on the edge of the deepest moisture. CAM's and CAM ensembles certainly focus storms to the north and west of Tucson and I'll continue with that idea in the afternoon forecast. Primary hazards will be damaging winds given modest DCAPE values around 1500 J/kg. Somewhat drier air will move into the area on Monday and Tuesday, although the most noteworthy change will be the lack of upper level support and steering flow as the NM upper low moves into the Plains. Mon/Tue should feature climo-like storm chances and slow moving storms with little in the way of synoptic forcing to help with organization. Large scale models continue to favor increasing storm chances at some point during the Wednesday/Thursday timeframe. Several runs of the GFS/ECMWF are showing an inverted trough moving through Mexico and into Arizona during this period, bringing a substantial increase in moisture along with it (BL mixing ratios forecast to climb to 12- 14 g/kg). ESRL Extreme Percentile plots, along with other large scale ensembles, are highlighting this time period as well and PoPs have been raised a bit (already well above mid-August climo). Whether this ends up as a severe threat or more of a hydro issue will certainly depend on the time of arrival of the trough. At this point it looks to arrive late Wednesday afternoon but this will still need to be pinned down as we get closer. Continued storm chances look to be in the cards to close out the week into the weekend. As for temps, we should be looking at near or slightly below normal values for the next 8 days. && .AVIATION...Valid through 14/00Z. SCT TSRA is expected to develop this afternoon and continue into the evening with the greatest coverage from TUS north and westward. Brief MVFR conditions possible with TSRA, otherwise SCT-BKN cloud bases generally 8k-12k ft AGL. Outside of thunderstorm gusts, expect mainly light east/southeast winds to prevail at all sites. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for isolated to scattered thunderstorm development areawide through Tuesday. Thereafter, increased moisture will result in scattered showers and thunderstorms as early as Wednesday afternoon and continuing into the weekend with localized areas of heavy rain possible. Near or slightly below normal temperatures will continue throughout the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. The Gila River Valley including Safford could see slightly elevated winds Monday and Tuesday afternoon to around 15-20 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Leins AVIATION....Lader FIRE WEATHER...Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 4:31 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 12 2018
AZZ505>507-509-511-130030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
431 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 429 PM MST, Doppler radar was tracking an area of strong
thunderstorms 10 miles northwest of Kearny and Kelvin, moving
southwest at 20 mph. Additional development is expected further
south.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.
Locations impacted include...
Kearny, San Carlos Reservoir, Aravaipa Creek Preserve, Kelvin,
Dudleyville and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3319 11040 3302 11019 3261 11024
3304 11124 3325 11095
TIME...MOT...LOC 2329Z 036DEG 18KT 3319 11083
MeyerSpecial weather statement, Aug 12, 5:57 PM MST, 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
557 PM MST SUN AUG 12 2018
AZZ503-504-507-513-514-130145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
557 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST...
At 556 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of East Sahuarita, or 18 miles east of Green Valley,
moving southwest at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Summit, Rita Ranch, Vail,
Sonoita, Corona De Tucson, Elgin and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 11058 3176 11039 3163 11053 3155 11085
3202 11105
TIME...MOT...LOC 0056Z 053DEG 23KT 3189 11069
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:05 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 55 min |
| Aug 12, 5:42 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 93 min |
| Aug 12, 5:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 12, 6:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 12, 6:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 61 min |
| Aug 12, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 12, 7:09 PM MST | Areal Flood Warning | TWC | Pima | 39 min |
| Aug 12, 7:45 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Aug 12, 8:35 PM MST | Dust Storm Advisory | TWC | Pima | 55 min |
| Aug 12, 8:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 12, 9:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 13, 12:00 AM MST | Areal Flood Warning | TWC | Pima | 15 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.